Alert archive / California / Excessive Heat Watches in 2021
Excessive Heat Watch 3, NWS Eureka, CA
NWS Eureka, CA issued this excessive heat watch at Jun 23, 2021, 12:59 PM PDT for 4 counties in California. It took effect at Jun 26, 2021, 2:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jun 23, 2021, 12:59 PM PDT (19:59 UTC)
- In effect from
- Jun 26, 2021, 2:00 PM PDT
- Expired
- Jun 24, 2021, 1:56 PM PDT
- In force
- Issued by
- NWS Eureka, CA
Counties Humboldt County, CA, Lake County, CA, Mendocino County, CA, Trinity County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 102 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 8.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
790 WWUS76 KEKA 231959 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1259 PM PDT Wed Jun 23 2021 CAZ105>108-111-114-115-241200- /O.NEW.KEKA.EH.A.0003.210626T2100Z-210629T0400Z/ Northern Humboldt Interior-Southern Humboldt Interior- Northern Trinity-Southern Trinity-Northeastern Mendocino Interior- Northern Lake-Southern Lake- 1259 PM PDT Wed Jun 23 2021 ...EXCESSIVE HEAT WATCH IN EFFECT DURING AFTERNOON AND EARLY EVENING PERIODS FROM SATURDAY AFTERNOON THROUGH MONDAY EVENING... * WHAT...Dangerously hot conditions with temperatures up to 108 possible. * WHERE...Valley and Lower Slopes of Northern Humboldt Interior, Southern Humboldt Interior, Northern Trinity, Southern Trinity, Northeastern Mendocino Interior, Northern Lake and Southern Lake Counties. * WHEN...From Saturday afternoon through Monday evening. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Be prepared to drink plenty of fluids, stay in an air- conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during warm or hot weather when car interiors can reach lethal temperatures in a matter of minutes. && $$
3 follow-up statements
231 WWUS76 KEKA 241034 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 334 AM PDT Thu Jun 24 2021 CAZ106-241145- /O.CAN.KEKA.EH.A.0003.210626T2100Z-210629T0400Z/ Southern Humboldt Interior- 334 AM PDT Thu Jun 24 2021 ...EXCESSIVE HEAT WATCH IS CANCELLED... $$ CAZ105-107-108-111-114-115-241845- /O.CON.KEKA.EH.A.0003.210626T2100Z-210629T0400Z/ Northern Humboldt Interior-Northern Trinity-Southern Trinity- Northeastern Mendocino Interior-Northern Lake-Southern Lake- 334 AM PDT Thu Jun 24 2021 ...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH MONDAY EVENING... * WHAT...Dangerously hot conditions, with an extended period of high temperatures from 100 to 110 in all valleys. Overnight lows mainly from 55 to 65. * WHERE...Southern Trinity, Northeastern Mendocino Interior, Northern Humboldt Interior, Northern Trinity, Southern Lake and Northern Lake Counties. * WHEN...From Saturday afternoon through Monday evening. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Be prepared to drink plenty of fluids, stay in an air- conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during warm or hot weather when car interiors can reach lethal temperatures in a matter of minutes. && $$
849 WWUS76 KEKA 241838 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1138 AM PDT Thu Jun 24 2021 CAZ105-107-108-111-114-115-250445- /O.CON.KEKA.EH.A.0003.210626T2100Z-210629T0400Z/ Northern Humboldt Interior-Northern Trinity-Southern Trinity- Northeastern Mendocino Interior-Northern Lake-Southern Lake- 1138 AM PDT Thu Jun 24 2021 ...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH MONDAY EVENING... * WHAT...Dangerously hot conditions, with an extended period of high temperatures from 100 to 110 in all valleys. Overnight lows will mainly range from 55 to 65. * WHERE...Trinity County, Lake County, Northeastern Mendocino Interior, Northern Humboldt Interior. * WHEN...From Saturday afternoon through Monday evening. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Be prepared to drink plenty of fluids, stay in an air- conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during warm or hot weather when car interiors can reach lethal temperatures in a matter of minutes. $$
491 WWUS76 KEKA 242056 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 156 PM PDT Thu Jun 24 2021 CAZ107-108-111-114-115-250500- /O.UPG.KEKA.EH.A.0003.210626T2100Z-210629T0400Z/ /O.NEW.KEKA.EH.W.0002.210626T2100Z-210630T0400Z/ Northern Trinity-Southern Trinity-Northeastern Mendocino Interior- Northern Lake-Southern Lake- 156 PM PDT Thu Jun 24 2021 ...EXCESSIVE HEAT WARNING IN EFFECT FROM 2 PM SATURDAY TO 9 PM TUESDAY... * WHAT...Dangerously hot conditions with temperatures up to 108 expected. * WHERE...Trinity County, Lake County, and Northeastern Mendocino Interior. * WHEN...From 2 PM Saturday to 9 PM Tuesday. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, schedule frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. $$ CAZ105-250500- /O.UPG.KEKA.EH.A.0003.210626T2100Z-210629T0400Z/ /O.NEW.KEKA.HT.Y.0004.210626T2100Z-210628T0400Z/ Northern Humboldt Interior- 156 PM PDT Thu Jun 24 2021 ...HEAT ADVISORY IN EFFECT FROM 2 PM SATURDAY TO 9 PM SUNDAY... * WHAT...Temperatures up to 103 expected. * WHERE...Northern Humboldt Interior. * WHEN...From 2 PM Saturday to 9 PM Sunday. * IMPACTS...Hot temperatures may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, schedule frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. $$
What forecasters said that day
The local office's own words before this excessive heat watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this excessive heat watch went out at Jun 23, 5:17 AM PDT, 7 hours 42 minutes earlier.
Area forecast discussion, Jun 23, 5:17 AM PDT, 7 hours 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Eureka CA 517 AM PDT Wed Jun 23 2021 .SYNOPSIS...An upper level low drifting around offshore will keep temperatures slightly below late June averages across the interior through midweek. This low will also bring a slight chance of thunderstorms each afternoon in the interior through Thursday. Coastal areas will remain cool with areas of marine layer clouds. Another heat wave is in store for the interior this weekend, possibly persisting through the early portion of next week. && .DISCUSSION...All is quiet this morning across northwest California, with a pretty typical late June look to the satellite, as coastal stratus extends along most of the coast and up some adjacent river valleys. The stratus is not extending quite as far up the Eel River as yesterday, but otherwise the coverage is pretty similar to Tuesday, with profiler data indicating a marine layer depth around 2000 to 3000 feet. Generally we should expect a pretty similar day to Tuesday from a sky-cover, temperature and wind perspective. The primary concern the next couple of days will continue to be isolated thunderstorm activity potentially affecting portions of interior northwest California. A few of the CAMs point toward small isolated showers and thunderstorms popping up this afternoon from southern Trinity to far northeast Humboldt. An upper-low drifting off the coast to the south of Point Arena will rotate shortwaves into our region from the south and southeast, perhaps helping to spark this convection, and perhaps allowing a few cells to stay alive as they drift northwestward off the mountainous terrain. That said, the atmosphere remains very dry, which will tend to limit convective coverage and strength, so do not expect anything more than a few tiny thunderstorm cells. Other portions of our area will remain dry. Heading into Thursday, the models continue to shift the upper low southward off the Bay Area as it gradually fills. That will tend to reduce forcing to trigger convection. However, with the mid-level flow becoming more easterly, some elevated monsoonal moisture may try to drift in, with substantially higher precipitable water values than past days. With these competing factors, models continue to be inconsistent with prospects for thunderstorms Thursday afternoon and evening. CAMs point toward the same area as Wednesday being targeted, and HREF hourly thunder probabilities are at least a little higher (still only 20 percent) near the northeast corner of Trinity County. With all that said, am doubtful there will be more than a few isolated storms in our area, and much of the guidance keeps the focus over Lassen, Shasta, and Siskiyou County. Beyond Thursday, the forecast focus will shift to hot interior temperatures. Guidance is unanimous in the general pattern of a highly anomalous closed upper high setting up shop over the Pacific Northwest this weekend into next week. The details of the specific strength and position of that upper high, and how long it persist into next week, are still a bit uncertain, and that will determine the degree of heat for our area. With the greatest H500 and H850 anomalies focused over Washington into British Columbia, the potential for truly record-breaking temperatures will focus near and west of the Cascades in Oregon and Washington, as highlighted by the ECMWF EFI. In our area, NBM and other ensemble and bias- corrected guidance points toward moderate to high heat risk focused through some of our interior valleys, particularly in Trinity and portions of Lake County, and perhaps into far eastern Humboldt. Considered issuing an Excessive Heat Watch for that area, but the day for high heat risk values appears to be mainly focused on Sunday, which is still 4 days out, and subject to some change. The next shift or two may need to go ahead with that if guidance remains persistent. What does all this mean with respect to high temperatures? Expect plenty of 90s and low 100s for our interior valleys Friday through early next week, with the area mentioned above most likely to see 105 to 110, particularly on Sunday. Only gradual easing of these temperatures are likely next week, as the ridge slowly weakens. The marine layer will be very suppressed under this ridge, but coastal stratus and shallow onshore flow will likely be persistent through the weekend, keeping the immediate coast seasonably cool and fairly cloudy. /AAD && .AVIATION...Stratus has blanketed much of Mendocino and Del Norte counties, and the Eel River Valley this morning. The ACV profiler indicates the marine layer has deepened to around 2500 ft, and around 3500 ft deep to the S at Bodega Bay. IFR to LIFR ceilings prevail at the coastal terminals. Expect ceilings lift to MVFR by late morning at both terminals with a brief period of VFR conditions possible at KACV by late afternoon. Lower ceilings will be likely to impact UKI once again early this morning as the marine layer deepens with southerly winds. After these clouds scatter later this morning, VFR conditions will last through most of tonight at UKI, with breezy southeasterly winds developing during the afternoon lasting into evening. && .MARINE...Northerly winds are expected to gradually increase to a moderate breeze this afternoon, and continue to increase to fresh breezes across the outer waters Thursday through Friday. Localized moderate winds are expected to develop around Cape Mendocino this evening. Nearshore winds may continue to be light with gentle breezes. A southerly swell of 3 ft at 18 seconds is currently impacting the area. A northwesterly swell of 2 to 4 ft will persist through Thursday. Short-period northerly seas will build to 6 to 8 ft Thursday evening into the weekend in response to the increasing winds. A new northwesterly swell of 3 to 4 ft is expected to build on Friday and persist through early next week. && .FIRE WEATHER...After not seeing any thunderstorm activity in our area yet this week, confidence is not high in even isolated thunderstorms developing the next couple afternoons. That said, there is enough support from model guidance that at least a couple isolated cells will develop this afternoon or Thursday afternoon, particularly around southern Trinity, and perhaps extending up toward the Alps, northeast Humboldt and far eastern Del Norte County. Headlines in the planning forecast will continue to be plenty sufficient to cover the threat. Fuels continue to approach or exceed critical thresholds over portions of the interior, especially around Trinity and Lake County...and with the next heat wave set for the weekend into early next week, those fuels will continue to dry out. Thankfully, winds look to remain fairly light and mainly terrain- driven. && .EKA WATCHES/WARNINGS/ADVISORIES... CA...None. NORTHWEST CALIFORNIA COASTAL WATERS...None. && Visit us at https://www.weather.gov/eureka Follow us on Facebook and Twitter at: https://www.facebook.com/NWSEureka https://www.twitter.com/NWSEureka For forecast zone information see the forecast zone map online: https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jun 23, 5:31 AM PDT, 7 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 531 AM PDT Wed Jun 23 2021 CAZ101-103-104-109-241245- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 531 AM PDT Wed Jun 23 2021 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-105>108-111-241245- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northeastern Mendocino Interior- 531 AM PDT Wed Jun 23 2021 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Isolated interior mountain thunderstorms possible this afternoon and this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated interior mountain thunderstorms possible Thursday afternoon and evening. Moderate to high heat risk returning for this weekend into early next week, with triple-digit high temperatures for many interior valleys. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ110-112>115-241245- Northwestern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake-Southern Lake- 531 AM PDT Wed Jun 23 2021 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Moderate to high heat risk returning for this weekend into early next week, with triple-digit high temperatures for many interior valleys. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 2:32 PM PDT | Special Weather Statement | EKA | Trinity | 28 min |
| Jun 23, 3:14 PM PDT | Coastal Flood Advisory | EKA | Humboldt | 10 hr |
Nearby
Excessive Heat Watches in California, 2021Every excessive heat watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.